What medications can cause nutritional deficiencies?

Advertisement
Advertisement
Amy Jamieson-Petonic
Nutrition & Dietetics
There are a number of medications that can affect nutritional status. Two of the more common ones are furosemide, a diuretic, or water pills that can affect potassium levels. Potassium is found in bananas, kiwi, orange juice and potatoes.

Another medication is warfarin, a blood thinner, which can affect Vitamin K levels, and Vitamin K is found in leafy greens such as spinach and broccoli.

Always check with your doctor or registered dietitian regarding potential food and medication interactions.
Dariush Mozaffarian, MD
Internal Medicine
The following classes of medications may cause nutrient depletion and, possibly, nutritional deficiencies. If you take any of these medicines, ask your doctor whether you should adjust your intake of any vitamins or minerals. Generally, occasional use will not matter, but long-term use can make a difference:
  • antacids
  • antibacterial agents
  • antibiotics
  • anticancer drugs
  • anticoagulants
  • anticonvulsants
  • antidepressants
  • antifungal agents
  • anti-inflammatory agents
  • antimalarials
  • anti-ulcer drugs
  • cholesterol-lowering medications
  • contraceptives
  • corticosteroids
  • diabetes medications
  • diuretics
  • laxatives
  • tranquilizers

Continue Learning about Diet & Nutrition

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.